Florida, 2007

Lightning Strike in Florida, September 21, 2007

September 21, 2007 · NWS MFL · 1 event in 1 county or zone

An upper level low over the northeastern Gulf of Mexico along with moist southerly flow over South Florida produced afternoon thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level low over the northeastern Gulf of Mexico along with moist southerly flow over South Florida produced afternoon thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 21, 2:20 PM EST, 40 minutes earlier.

Area forecast discussion, Sep 21, 2:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
320 PM EDT FRI SEP 21 2007

.DISCUSSION...AT 19Z...NUMEROUS THUNDERSTORMS WITH SOME POSSIBLY
STRONG WERE ONGOING ACROSS PALM BEACH AND GLADES AND HENDRY
COUNTIES WITH MAINLY SCATTERED ACTIVITY ELSEWHERE. SATELLITE
IMAGERY AND SFC OBS SHOW THAT THE SEA BREEZE HAS PUSHED INLAND ON
SSE FLOW TOWARDS THE WESTERN PARTS OF THE EAST COAST METRO...AND
THE WEST COAST SEA BREEZE HAS PUSHED WELL INLAND OF THE WEST
COAST...HOWEVER ANOTHER AREA OF CONVECTION IS POISED OFF THE SW FL
COAST AND SHOULD MOVE ONSHORE ACROSS THE COLLIER AND MAINLAND
MONROE COAST THROUGH THE EARLY EVENING HOURS.

FOR TONIGHT...EXPECT DIURNAL CONVECTIVE ACTIVITY TO DIMINISH OVER
THE MAINLAND THIS EVENING AS DAYTIME HEATING AND INSTABILITY IS
LOST. FOCUS THEN TURNS TO LARGE AREA OF CONVECTION OVER THE FL
STRAITS AND CUBA...AND WATER VAPOR IMAGERY INDICATES THAT THIS
CONVECTION IS ASSOCIATED WITH A MID-LEVEL MOISTURE SURGE MOVING
NORTH IN BETWEEN THE LARGE UPPER LEVEL CIRCULATION IN THE NORTHERN
GULF ASSOCIATED WITH TD 10...AND AN UPPER RIDGE OVER THE NW
CARIBBEAN. NOT SURE HOW MUCH OF THIS CONVECTION WILL SURVIVE INTO
SOUTH FL TONIGHT...BUT HAVE LEFT SCATTERED POPS FOR ALL AREAS TO
ACCOUNT FOR THIS POSSIBILITY.

THE AFOREMENTIONED MOISTURE SURGE FROM THE CARIBBEAN WILL ALLOW
PWATS TO INCREASE EVEN FURTHER...WITH VALUES OVER 2.15 INCHES
INDICATED THROUGH SUNDAY BY BOTH THE NAM AND GFS. SATURDAY IS A
LIGHT FLOW DAY THROUGH THE MID LEVELS AS A DEEP-LAYERED RIDGE
BUILDS OVER THE MID ATLANTIC STATES...BUT THE EASTERLY FLOW REGIME
DOES NOT STRENGTHEN UNTIL LATER IN THE DAY. THEREFORE IT APPEARS
THAT WIDESPREAD THUNDERSTORMS ARE LIKELY TOMORROW FROM LATE
MORNING THROUGH EARLY EVENING...WITH PERHAPS SLIGHTLY MORE
COVERAGE THAN TODAY AS SEA BREEZES SHOULD BE SLOWER TO MOVE
INLAND. THE EAST FLOW KICKS IN FOR SUNDAY AND INCREASES IN
STRENGTH...BUT WITH LOTS OF MOISTURE LEFT OVER STILL EXPECT AT
LEAST SCATTERED MIDDAY ACTIVITY ACROSS THE EAST BEFORE THE SEA
BREEZE MOVES INLAND...WITH HIGHEST POPS INTERIOR AND WEST COAST.

GFS SLOWLY MOVES THE DEEP-LAYERED RIDGE INTO THE WESTERN ATLANTIC
THROUGH MID WEEK...WHICH KEEPS SOUTH FL IN A DEEP
EASTERLY/SOUTHEASTERLY FLOW REGIME AND RETURNS US TO A MORE
TYPICAL CONVECTIVE PATTERN WITH MORNING/MIDDAY ACTIVITY EAST AND
AFTERNOON ACTIVITY MAINLY INTERIOR AND WEST.

&&

.AVIATION...VICINITY TSRA ALL TERMINALS INTO EARLY EVENING AS
ACTIVITY REGENERATES ALONG STALLED SEA BREEZE BOUNDARY ACROSS THE
WEST METRO AND MOVES NNE...AND OTHER STORMS OVER THE GULF MOVE
ONTO THE FL WEST COAST. KEPT VICINITY SHRA GOING ALL NIGHT AS
ACTIVITY MAY MOVE UP FROM THE SOUTH AFTER DARK. EXPECT PERIODIC
MVFR OR LOWER CONDITIONS WITH BRIEF GUSTY SFC WINDS AT ALL
TERMINALS THROUGH EARLY EVENING WITH CONVECTIVE ACTIVITY.

&&

.MARINE...WINDS 10 TO 15 KNOTS GULF AND AROUND 10 KNOTS ATLANTIC
WATERS TONIGHT WITH SEAS GENERALLY 2-4 FEET. GULF WINDS AND ALL
SEAS DECREASE TO 3 FEET OR LESS AS EASTERLY FLOW REGIME TAKES OVER
TOMORROW AND TD 10 PULLS FURTHER AWAY FROM THE AREA.

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME AS LOW LEVEL MOISTURE
REMAINS HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  88  80  88 / 30 70 40 50
FORT LAUDERDALE  80  88  81  90 / 30 60 40 50
MIAMI            79  89  80  90 / 40 60 40 50
NAPLES           75  91  74  92 / 30 70 50 60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

STRASSBERG
Hazardous weather outlook, Sep 21, 10:18 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1118 AM EDT FRI SEP 21 2007

FLZ063-066>075-168-172>174-220315-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1115 AM EDT FRI SEP 21 2007

...A FEW WEAK TORNADOES POSSIBLE THIS AFTERNOON...
...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS ALL OF MAINLAND SOUTH FLORIDA AND THE ADJACENT COASTAL
WATERS TODAY BUT WITH THE MOST ACTIVE LOCATIONS ACROSS THE
INTERIOR AND EAST COAST METROPOLITAN REGION. OCCASIONAL LIGHTNING
STRIKES, LOCALLY HEAVY RAINS AND WIND GUSTS TO 30 MPH CAN BE
EXPECTED IN THE STRONGEST STORMS.

TORNADOES: COUNTERCLOCKWISE ROTATION AROUND NEWLY FORMED
SUBTROPICAL DEPRESSION TEN IN THE NORTHEAST GULF OF MEXICO WILL
RESULT IN A POSSIBLE BRIEF WEAK TORNADO THIS AFTERNOON. THE
PRIMARY THREAT FOR THIS ACTIVITY WILL BE OVER THE INTERIOR
PORTIONS OF SOUTH FLORIDA NEAR LAKE OKEECHOBEE AND THE EASTERN
METROPOLITAN COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR EACH DAY THROUGH THE
PERIOD. LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN IMPACTS FROM THE STORMS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 21, 11:41 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1241 PM EDT FRI SEP 21 2007

FLZ066-211715-
HENDRY FL-
1241 PM EDT FRI SEP 21 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF LA BELLE...MOVING NORTH AT 15
MPH.

THIS STORM WILL AFFECT...

LA BELLE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
BRIEF WEAK TORNADOES.

LAT...LON 2677 8149 2677 8129 2662 8139 2664 8151
TIME...MOT...LOC 1641Z 195DEG 14KT 2669 8143

KOB
Special weather statement, Sep 21, 12:52 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
152 PM EDT FRI SEP 21 2007

FLZ072-172-211815-
METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
152 PM EDT FRI SEP 21 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COOPER CITY...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL AFFECT...

COOPER CITY...
DAVIE...
DOWNTOWN-DAVIE...
INTERSECTION I-595 AND I-95...
LAUDERHILL...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOS.

LAT...LON 2626 8029 2620 8012 2598 8017 2600 8039
TIME...MOT...LOC 1752Z 206DEG 20KT 2606 8026

KOB
Special weather statement, Sep 21, 2:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
300 PM EDT FRI SEP 21 2007

FLZ067-211930-
INLAND PALM BEACH COUNTY FL-
300 PM EDT FRI SEP 21 2007

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH PALM BEACH
GENERAL AIRPORT TO 7 MILES SOUTHEAST OF PAHOKEE...MOVING NORTHEAST AT
20 MPH.

THESE STORMS WILL AFFECT...

CALOOSA...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2695 8058 2694 8021 2689 8020 2668 8026
      2667 8064
TIME...MOT...LOC 1900Z 203DEG 20KT 2690 8027 2678 8055

KOB
Special weather statement, Sep 21, 2:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
338 PM EDT FRI SEP 21 2007

FLZ067-212015-
INLAND PALM BEACH COUNTY FL-
338 PM EDT FRI SEP 21 2007

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN INTERIOR PALM BEACH
COUNTY...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CANAL POINT TO 7
MILES WEST OF NORTH PALM BEACH GENERAL AIRPORT...MOVING NORTH AT 10
MPH.

THESE STORMS WILL AFFECT...

CALOOSA...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2696 8061 2695 8022 2679 8024 2685 8063
TIME...MOT...LOC 1938Z 190DEG 12KT 2692 8059 2688 8033

BAXTER

The radar

The Miami radar (KAMX), 63 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
September 21, 3:00 PM EST
Where
Broward County, 1.55 mi W of Lauderdale Lakes
Property damage
$200,000
Reported by
Newspaper
Coordinates
26.150, -80.225

A maintenance building in Lauderhill was destroyed by a fire believed to have been caused by lightning. The 2,000 square foot building was a total loss.

Witnesses reported seeing lightning and looked outside to see the building on fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62214.